Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Sumatriptan/Novaminsulfon (Metamizole) side effects?

  • By HollyPepper

    Hi everyone, I was wondering if anyone has ever experienced sensations like the ones I had with a migraine last night, or whether this was side effects of one or both of the medications recently prescribed by my doctor here in Germany.

    Yesterday I felt a migraine beginning and I took 1x Novaminsulfon Lichtenstein (Metamizole) 500 mg tablet. It provided relief for a few hours but when the pain returned so quickly I decided to take the other medication prescribed by my doctor, 1x Sumatriptan 50mg. This was about 7 hours after I took the first medication.

    About two hours after taking the Sumatriptan, I began to feel extremely cold, and also very sensitive to touch. My skin and muscles began to ache in the same way I would normally associate with the flu. I had three blankets and was still shivering, and the weight of the blankets was painful on my body. I could not lie still and I felt like every muscle in my body was aching and I had shooting pains like electric shocks in my body. Even washing my hands was painful. Feeling the touch of really anything was painful. I am only just starting to feel slightly back to normal now, about 20 hours later, but my body is still aching. The migraine pain in my head has decreased to about a 2/10.

    Has anyone experienced a migraine like this, or could it be side effects to the medication? In my research today I read about allodynia – has anyone experienced this condition and does it sound like what I described?

    Thanks in advance. I’ll be going back to the doctor. Just wanted to hear from others experiences. My migraines are menstrual migraines, if that factors into the symptoms here, I’d be curious to know. I have migraines about 9 days out of the month.

    reply
  • By glassmind

    Sumatriptan is synthetic ergot. What you described can be side effects. Sumatriptan is not recommended for some types of migraines.

    I am unfamiliar with the other medication. Do talk to your doctor. Even read your post to him/her.

    reply
    • By HollyPepper

      Thank you for your reply @glassmind. The other medication is banned in the US and Australia and other countries, so that might be why you haven’t heard of it.

      So it’s possible to have reactions like this to medications? How awful. I’m still getting pain in my legs now on day four.

      reply
  • By glassmind

    Yes, the side effects cam be rough. The last time I took sumatriptan (two doses) it failed to break the migraine and my legs and feet were tingly and numb for two days.

    I have an upcoming appointment and with my gp. I am requesting to see a specialist.

    Good luck to us all.

    reply
  • By Steelerfan89

    Hi HollyPepper,
    Yes, this sounds very similar to my experience taking sumatriptan. I got extreme muscle soreness like during a flu, and the accompanying extra sensitivity although it wasn’t as painful or as long-lasting as what you describe. I did have trouble moving around normally, because it hurt to walk and to turn my head. This is listed as a rare but possible side effect. I should also note that it was most severe the first time I took sumatriptan but the severity decreased a great deal the subsequent times I’ve taken sumatriptan. It’s gone from feeling like body aches from the worst flu of my life to a kind of all-over post-workout muscle exhaustion. So, if the sumatriptan worked well to get rid of migraine, it might be worth trying again one or two times and see if you have a similar decrease in the side effects.

    reply
  • By sunpadre

    Hi,

    I take sumatriptan (100mg) when other OTC medications don’t kick a migraine. My side effect is mainly dry mouth but other than that, it works well for me.

    reply
  • By glassmind

    Afyer follow up with my gp, it was determined that I am experiencing serotonin syndrome with the sumatriptan, but it is the only med coveted on my plan. Alas.

    reply